Louisiana, 2019

Tornado and Damaging Winds in Louisiana, May 4, 2019

May 4, 2019 · NWS LIX · 4 events in 3 counties and zones

A strong upper air trough moving through the lower Mississippi River Valley aided in the development of numerous thunderstorms, some of which became severe, during the morning hours of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong upper air trough moving through the lower Mississippi River Valley aided in the development of numerous thunderstorms, some of which became severe, during the morning hours of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 4, 1:39 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, May 4, 1:39 AM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
239 AM CDT Sat May 4 2019

.SHORT TERM...
A short wave trough embedded in the southern stream will traverse
the lower Mississippi Valley and central Gulf coast region today
resulting in numerous showers and thunderstorms...some possibly
strong to severe. Most of the convection early this morning was
still well to the west of the area over southeast Texas and the
northwest Gulf. Scattered activity was also occurring over south
central Mississippi and northeast Louisiana as well as southwest
Louisiana. The chance for convection over the local forecast area will
significantly increase after daybreak today. Models forecast the
convection to move in from the west and develop eastward during
the morning hours across the western half of the forecast area and
progress eastward during the day. There are still some
differences in the timing of the convection, but from mid morning
through mid afternoon looks to be the likely time to see the most
concentrated and widespread convection moving west to east across
the forecast area. Forecast soundings show precipitable water
values increasing to near 1.75 inches today with CAPE values in
the 1000-1500 j/kg range and moderate instability. Shear values
are somewhat lacking. Strong or damaging thunderstorm wind gusts
appear to be the primary threat with the thunderstorms today.

The convection threat will wane late today and overnight as the
system pushes off to the east along with the best moisture. A weak
cold front will sag south into the area tonight into Sunday and
become stationary near the coast or across the coastal waters. A
mostly dry day is expected on Sunday with any shower or
thunderstorm activity confined to the coastal waters and immediate
coast. 11

.LONG TERM...
A mostly dry day will be in the offing for Monday before another
southern stream short wave trough moves across the lower
Mississippi Valley and Gulf Coast states Tuesday. This will bring
another round of convection to the forecast area Tuesday with the
possibility of some strong storms. Thereafter, some threat of
convection will exist each day next week although it appears that
the greatest concentration of activity will be to our north along
a stationary frontal boundary. This boundary may move south into
our area next weekend. 11

&&

.AVIATION...
The biggest concern will be the risk of showers and thunderstorms
affecting the terminals from early to mid morning through the
early afternoon hours. Have included SHRA and VCTS wording in the
forecast generally from 14z through 21z for the terminals along
with some MVFR visibility restrictions. At KBTR, have some IFR
restrictions dependent on the thunderstorms currently over
Southwest Louisiana holding together. Once the convective band
clears the area around 21-22z, prevailing ceilings in the 3000 to
6000 feet range and lingering light rain showers can be expected
through the evening hours. Some low stratus may try to develop
around 06z tomorrow night. 32

&&

.MARINE...
Onshore flow of 10 to 15 knots will continue today into early
tonight, but a frontal passage later tonight will shift winds to
an offshore flow by tomorrow morning. The wind field should be
lighter with winds of 5 to 10 knots expected through the day
tomorrow. Seas will remain in the 1 to 3 feet range through the
tomorrow. The main concern today will be gusty winds and locally
higher seas associated with any passing thunderstorms. By Monday,
high pressure will restrengthen over the eastern Gulf. This will
allow for a prevailing southeast wind of 10 to 15 knots to develop
and then persist through Tuesday. A low pressure system passing
north of the area on Wednesday and Thursday will increase the
pressure gradient over the coastal waters resulting in a period of
15 to 20 knot winds and exercise caution conditions. Seas should
also increase to 4 to 6 feet by Wednesday night due to this
increase in wind speed. 32

&&

.DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Slight Risk of severe thunderstorms today. River flood
warnings.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  62  84  62 /  80  20  10   0
BTR  80  64  86  65 /  70  10  10   0
ASD  82  64  85  65 /  80  20  10   0
MSY  82  68  85  69 /  80  20  10   0
GPT  81  66  84  66 /  80  20  10   0
PQL  83  65  85  64 /  70  30  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 4, 2:30 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
330 AM CDT Sat May 4 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-050000-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
330 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected to move from west to east across
the area today. Some of these storms could be strong to severe.
There is a Slight Risk for severe thunderstorms today with the
primary threat being damaging thunderstorm wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible each day next week with the best
chance on Tuesday when a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for today.

In the hours before

Special weather statement, May 4, 4:09 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
509 AM CDT Sat May 4 2019

LAZ059-065-066-041100-
Lower Terrebonne-Upper Terrebonne-Upper Lafourche-
509 AM CDT Sat May 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TERREBONNE AND
NORTH CENTRAL LAFOURCHE PARISHES...

At 508 AM CDT, a strong thunderstorm was located near Houma, moving
northeast at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Houma, Lockport, Mathews, Raceland, Bayou Cane, Dulac and Des
Allemands.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2944 9080 2986 9068 2975 9040 2955 9054
      2955 9057 2954 9056 2938 9067
TIME...MOT...LOC 1008Z 204DEG 21KT 2949 9071

32
Special weather statement, May 4, 4:40 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
540 AM CDT Sat May 4 2019

LAZ058>060-067-041130-
St. Charles-Lower Lafourche-St. John The Baptist-Upper Lafourche-
540 AM CDT Sat May 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. JOHN
THE BAPTIST...ST. CHARLES AND NORTHERN LAFOURCHE PARISHES...

At 539 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Gray to near Larose. Movement was
northeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Larose, Cut Off, Hahnville, Lockport, Mathews, Paradis, Des
Allemands, Luling, Boutte, Wallace, Raceland, Bayou Gauche, North
Vacherie, Edgard, Schriever, South Vacherie and Chackbay.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 2960 9065 2967 9071 2970 9077 2975 9080
      2990 9072 2989 9066 2995 9066 2995 9068
      2998 9066 2999 9068 3004 9065 2982 9017
      2970 9023 2967 9018 2949 9040
TIME...MOT...LOC 1039Z 214DEG 16KT 2971 9072 2958 9043

32
Special weather statement, May 4, 4:44 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
544 AM CDT Sat May 4 2019

LAZ037-050-071-072-041115-
Livingston-St. Helena-Northern Tangipahoa-Southern Tangipahoa-
544 AM CDT Sat May 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. HELENA...
NORTHEASTERN LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES...

At 543 AM CDT, a strong thunderstorm was located over Springfield, or
8 miles southwest of Hammond, moving north at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hammond, Amite, Ponchatoula, Amite City, Independence, Roseland,
Albany, Springfield, Natalbany, Killian and Tickfaw.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3033 9051 3039 9071 3080 9060 3072 9031
TIME...MOT...LOC 1043Z 198DEG 30KT 3044 9058

32
Special weather statement, May 4, 5:23 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
623 AM CDT Sat May 4 2019

LAZ037-039-071-072-MSZ069>071-041215-
Washington-St. Helena-Northern Tangipahoa-Southern
Tangipahoa-Pike-Walthall-Amite-
623 AM CDT Sat May 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ST. HELENA...
NORTHERN TANGIPAHOA AND NORTHWESTERN WASHINGTON PARISHES...
SOUTHWESTERN WALTHALL...PIKE AND EASTERN AMITE COUNTIES...

At 623 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Greensburg to 6 miles east of
Independence. Movement was north at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mccomb, Greensburg, Amite, Amite City, Magnolia, Kentwood, Summit,
Independence, Tylertown, Roseland, Osyka, Smithdale, Gillsberg, Mount
Herman, Wilmer, Easleyville, Tangipahoa and Mccomb Airport.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3114 9011 3054 9032 3077 9077 3135 9071
      3135 9053
TIME...MOT...LOC 1123Z 190DEG 36KT 3077 9069 3062 9039

32
Special weather statement, May 4, 5:53 AM CST, 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
653 AM CDT Sat May 4 2019

LAZ039-040-058-071-072-041245-
Washington-Northern Tangipahoa-Southern Tangipahoa-St. John The
Baptist-St. Tammany-
653 AM CDT Sat May 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. JOHN THE
BAPTIST...WESTERN ST. TAMMANY...SOUTHERN TANGIPAHOA AND SOUTHWESTERN
WASHINGTON PARISHES...

At 653 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of Ponchatoula to 13 miles
southwest of Madisonville to near Metairie. Movement was north at 30
mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hammond, Covington, Ponchatoula, Abita Springs, Madisonville, Folsom,
Natalbany, Robert, Lacombe and Tickfaw.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3084 9044 3074 9020 3037 8994 3027 8998
      3030 8999 3036 9007 3039 9019 3034 9028
      3023 9038 3025 9043 3028 9040 3032 9042
      3036 9050 3039 9051
TIME...MOT...LOC 1153Z 194DEG 27KT 3032 9044 3028 9035 3004 9017

32
Special weather statement, May 4, 5:56 AM CST, 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
656 AM CDT Sat May 4 2019

LAZ061>064-041245-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
656 AM CDT Sat May 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
BERNARD...ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 655 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Marrero to Violet. Movement was northeast
at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Orleans, Chalmette, Marrero, Harvey, East New Orleans,
Timberlane, Belle Chasse, Metairie, Jefferson, Gretna, Westwego, Lake
Catherine, Woodmere, Violet, Terrytown, Meraux, Poydras, Estelle,
Arabi and Bridge City.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2985 9017 3002 9015 3003 9003 3006 9003
      3004 9000 3008 8993 3015 8988 3010 8984
      3010 8981 3017 8974 3015 8973 3015 8963
      3006 8973 3003 8972 3004 8982 3002 8984
      2992 8984 2983 8990
TIME...MOT...LOC 1155Z 210DEG 24KT 2989 9013 2989 8990

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Plaquemines

When
May 4, 6:28 AM CST
Where
Plaquemines County, 10.18 mi NNE of Oakville
Rating
EFU
Path length
0.1 mi
Path width
25 yd
Reported by
Social Media
Coordinates
29.760, -89.790

A photo was received of a waterspout or tornado over a marshy area near Delacroix through social media.

Thunderstorm Wind, St. James

When
May 4, 8:33 AM CST
Where
St. James County, 1.19 mi SW of Welcome
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.056, -90.891

Wind damage was reported at St. Louis Academy/Fifth Ward Elementary school. Damage included blown out windows and partial roof damage. Event time was estimated from radar.

Thunderstorm Wind, St. Tammany

When
May 4, 9:59 AM CST
Where
St. Tammany County, 4.23 mi E of Mandeville
Measured
55 kt (63 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
30.350, -90.020

A federal employee reported large tree limbs blown down at Pelican Park Recreation Complex. Event time was estimated by radar.

Thunderstorm Wind, St. Tammany

When
May 4, 10:10 AM CST
Where
St. Tammany County, 2.59 mi W of Lacombe
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.326, -89.973

Trees were reported blown down at US Highway 190 and Pontchartrain Drive in Lacombe. Power lines were also reported blown down at US Highway 190 and Henderson Road in Lacombe.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyThe tornado archive for Louisiana, 2019Warnings in Louisiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815597, 815598, 815599, 815600.